Key result
A supra-therapeutic level of phenytoin induced a reversible type 2 Brugada ECG pattern in a 29-year-old male with epilepsy, which resolved upon returning to therapeutic levels.
Why the study?
Type 2 Brugada ECG pattern secondary to supra-therapeutic phenytoin levels had not been previously described.
Case Report (n=1)
No
Supra-therapeutic levels of phenytoin can induce a reversible type 2 Brugada ECG pattern, highlighting the need for careful ECG monitoring in patients receiving high-dose sodium channel-blocking antiepileptic drugs.
Phenytoin toxicity may induce reversible type 2 Brugada ECG; hypothesis-generating for monitoring during sodium channel blocker use.
Brugada syndrome (BS) is a hereditary cardiac disease leading to sudden cardiac death. It does not display any structural cardiac abnormalities. It was first described in 1992, as the syndrome of 'right bundle branch block, persistent ST segment elevation, and sudden death.' Brugada phenocopy (BP) is a relatively new term used to describe electrocardiogram (ECG) patterns that resemble BS but are due to other reversible causes such as electrolyte abnormalities, fever, cocaine or alcohol intoxication, and side effect of certain medications such as sodium channel blockers, beta blockers, antidepressants, alpha adrenergic blockers, etc. Earlier studies have shown that patients taking sodium channel blocking antiepileptic drugs (AEDs) especially phenytoin can have Brugada type 1 like ECG pattern. Previously, type 2 ECG pattern secondary to supra-therapeutic phenytoin level has not been described. We describe a case with type 2 Brugada ECG pattern due to supra-therapeutic phenytoin level; the ECG pattern completely resolved following lowering the phenytoin to a therapeutic level. These patients need special considerations in ED management, disposition, and follow-up.
No takes yet. Share an insight, caveat, or question.
Iftikhar et al. (2021) conducted a case report in Epilepsy / Phenytoin toxicity (n=1). Phenytoin was evaluated on Development of type 2 Brugada ECG pattern. A supra-therapeutic level of phenytoin induced a reversible type 2 Brugada ECG pattern in a 29-year-old male with epilepsy, which resolved upon returning to therapeutic levels.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: